Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 33, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 12, 2022, 9:46 PM CDT for 5 counties in Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 12, 2022, 9:46 PM CDT (02:46 UTC)
- Expired
- Apr 12, 2022, 10:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Boone County, IA, Calhoun County, IA, Greene County, IA, Hamilton County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 68 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 5:11 PM CDT | Tornado Watch | SPC | 7 hr |
| Apr 12, 6:46 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1368 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 2687 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 329 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.5
The text
As transmitted.
451 WUUS53 KDMX 130246 SVRDMX IAC015-025-073-079-187-130315- /O.NEW.KDMX.SV.W.0033.220413T0246Z-220413T0315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 946 PM CDT Tue Apr 12 2022 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Greene County in west central Iowa... Southern Webster County in central Iowa... Southeastern Calhoun County in west central Iowa... Western Boone County in central Iowa... Southwestern Hamilton County in central Iowa... * Until 1015 PM CDT. * At 946 PM CDT, severe thunderstorms were located along a line extending from 9 miles west of Gowrie to near Coon Rapids, moving east at 55 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Severe thunderstorms will be near... Gowrie around 955 PM CDT. Other locations in the path of these severe thunderstorms include Ogden. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. A Tornado Watch remains in effect until 1000 PM CDT for central and west central Iowa. && LAT...LON 4235 9449 4244 9375 4195 9398 4186 9462 TIME...MOT...LOC 0246Z 258DEG 50KT 4231 9447 4188 9462 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Martin
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 6:59 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Apr 12, 6:59 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 659 PM CDT Tue Apr 12 2022 ...Updated for the 00z Aviation Discussion... .SHORT TERM.../Tonight through Wednesday Night/ Issued at 311 PM CDT Tue Apr 12 2022 Forecast Impacts for the week: ...Moderate Risk into Tonight ...Cooler Weather Returns ...Chances for Rain/Snow return into the weekend Confidence Short Term: Medium to High Overall the evolution of the system in both a synoptic and mesoscale space is still on track. The big question that is becoming a bit more clear is the northern location of the warm front around initiation time. Previous model runs have placed the front/triple point across far northwest Iowa (specifically the HRRR/GFS) as compared to the Euro. Today the HRRR is farther south with the boundary near 23z to 01z while the GFS is still closer to its previous forecast and farther north. At 19z, the boundary is just entering SW Iowa with a large shield of stratus and now elevated convection over Iowa into MN with the stronger storms into southern MN. Recent HRRR runs have shown that any stronger convection that may develop over the north is now more focused nearer the US20 corridor, rather than the IA MN border. With that in mind, the current moderate risk for that portion of the forecast appears well placed and the westward extension back into west Iowa remains for the area of secondary development expected along the dry line in the evening from 01 to 02z across the west. Without going into great detail, forcing and shear parameter space is is on the middle to high end of the spectrum. With SBCAPE over 3200 j/kg into the early evening along the retreating warm front and 0-1km SRH over 300 to 500 m2/s2 and long hodographs, there remains a potential for discrete supercells and a strong and relatively longer lived tornado or two in that area. If storms develop slightly north of the warm front, then a large hail threat would likely dominate the mode. Any supercells that develop will move northeast/east with time along or near the warm front. As the dry line now in central Nebraska will edge east and fire off a line of storms into our west by 01z. The line of storms is anticipated to strengthen quickly to severe levels and then slowly weaken as it moves toward the I35 corridor in central and southern Iowa. These storms later in the evening will have a somewhat less potential to be tornadic, but a severe wind threat and hail threat will continue. The northern portion of the line may have an opportunity to tap into the strong 0-3km shear and continue to have a tornado threat through at least the early morning hours. This area would more likely be along and north of US20. As the synoptic low drives northeast, a weaker surge of west northwest winds will move over the region tomorrow with colder air. Lows tonight will drop to the mid 30s west to the lower 50s east. Highs tomorrow will be in the 40s to around 50. && .LONG TERM.../Thursday through Tuesday/ Issued at 311 PM CDT Tue Apr 12 2022 Confidence: Medium The remainder of the forecast will be dominated by dry weather through Saturday with a chance of rain and snow Sunday. We continue with northwest flow and cool weather into the remainder of the extended with little warming. Highs will remain in the 40s and 50s with cool April highs during the remainder of the forecast. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 642 PM CDT Tue Apr 12 2022 Main aviation concerns continue to be storms and wind, especially in the next few hours of the TAF cycle. Storms could gust to severe limits in addition to dropping ceilings and visibilities into MVFR or even brief periods of IFR. Additionally, low-level wind shear is expected into the early overnight hours and gusty winds of the south, shifting to be out of the west to northwest, will remain into tomorrow behind an approaching cold front. Storms/showers expected to end west to east during the overnight hours, roughly between 09-12Z, with VFR conditions returning gradually to all TAF sites by about mid morning. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...REV LONG TERM...REV AVIATION...KCM
Hazardous weather outlook, Apr 12, 3:09 PM CDT, 6 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 309 PM CDT Tue Apr 12 2022 IAZ004>007-015>017-023>025-033>035-044>046-057-058-070-071-081- 092-132015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Crawford-Carroll- Greene-Audubon-Guthrie-Cass-Adair-Adams-Taylor- 309 PM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are expected to develop over western Iowa late this afternoon and into the evening. Severe storms will be possible with the potential for a few tornadoes, large hail to the size of golf balls or larger and damaging wind gusts. Gusty winds are expected this morning with a few gusts over 40 mph possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong and gusty winds are expected again by Wednesday night and Thursday. Gusts in excess of 40 to 50 mph at times are possible, especially across northern Iowa. .SPOTTER INFORMATION STATEMENT... Spotters may be needed mainly this evening. IAZ026>028-036>039-047>050-059>062-072>075-082>086-093>097-132015- Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Boone- Story-Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Madison-Warren- Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello-Ringgold-Decatur- Wayne-Appanoose-Davis- 309 PM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are expected to develop over western Iowa late this afternoon and into the evening. These storms are expected to reach the Interstate 35 corridor late this evening and overnight. A few of these storms may be severe with damaging wind gusts and isolated tornadoes the primary threats. Quarter sized hail may also occur. At this time, the more significant severe weather is expected west of this area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong and gusty winds are expected again by Wednesday night and Thursday. Gusts in excess of 40 to 50 mph at times are possible, especially across northern Iowa. .SPOTTER INFORMATION STATEMENT... Spotters may be needed tonight.
In the hours before
Local storm report, Apr 12, 9:17 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
917 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM HAIL GRAFTON 43.33N 93.07W
04/12/2022 M1.00 INCH WORTH IA TRAINED SPOTTER
&&
ABLocal storm report, Apr 12, 9:20 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
920 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM TSTM WND DMG 4 S ROCK FALLS 43.15N 93.09W
04/12/2022 CERRO GORDO IA PUBLIC
SMALL OUT STRUCTURE AND LARGE TREE KNOCKED
OVER FROM INFLOW INTO THE STORM AT THIS
LOCATION.
&&
DODSONLocal storm report, Apr 12, 9:22 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
922 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM HAIL TEMPLETON 41.92N 94.94W
04/12/2022 E0.70 INCH CARROLL IA TRAINED SPOTTER
MIX OF PEA TO DIME SIZE HAIL.
&&
ABLocal storm report, Apr 12, 9:30 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
930 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM TSTM WND GST CARROLL 42.07N 94.87W
04/12/2022 M70 MPH CARROLL IA AWOS
&&
ABLocal storm report, Apr 12, 9:38 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
938 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG 1 S LU VERNE 42.90N 94.08W
04/12/2022 HUMBOLDT IA EMERGENCY MNGR
12-15 POLES DOWN SOUTH OF LUVERNE. TIME
ESTIMATED BY RADAR.
&&
DODSONLocal storm report, Apr 12, 9:41 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
941 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 1 NNW MASON CITY 43.17N 93.20W
04/12/2022 E1.00 INCH CERRO GORDO IA TRAINED SPOTTER
&&
DODSONThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 7:19 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 41 min |
| Apr 12, 7:20 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 25 min |
| Apr 12, 7:32 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 58 min |
| Apr 12, 7:38 PM CDT | Tornado Warning | DMX | Cerro Gordo, Hancock, Wright | 37 min |
| Apr 12, 7:41 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago, Worth | 20 min |
| Apr 12, 7:43 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 32 min |
| Apr 12, 7:45 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Wright | 45 min |
| Apr 12, 8:04 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 26 min |
| Apr 12, 8:06 PM CDT | Tornado Warning | DMX | Cerro Gordo, Hancock, Worth | 54 min |
| Apr 12, 8:10 PM CDT | Severe Thunderstorm Warning | DMX | Crawford, Sac | 50 min |
| Apr 12, 8:17 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Kossuth | 28 min |
| Apr 12, 8:25 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 35 min |
| Apr 12, 8:27 PM CDT | Tornado Warning | DMX | Crawford | 33 min |
| Apr 12, 8:29 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 28 min |
| Apr 12, 8:31 PM CDT | Tornado Warning | DMX | Cerro Gordo, Hancock, Wright | 29 min |
| Apr 12, 8:47 PM CDT | Tornado Warning | DMX | Sac | 28 min |
| Apr 12, 8:51 PM CDT | Tornado Warning | DMX | Cerro Gordo, Worth | 24 min |
| Apr 12, 8:53 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 52 min |
| Apr 12, 8:55 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 35 min |
| Apr 12, 8:59 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Greene, Humboldt, Pocahontas and 2 more | 61 min |
| Apr 12, 9:06 PM CDT | Tornado Warning | DMX | Carroll, Crawford | 24 min |
| Apr 12, 9:20 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Cass, Greene, Guthrie | 25 min |
| Apr 12, 9:22 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 53 min |
| Apr 12, 9:25 PM CDT | Tornado Warning | DMX | Calhoun, Carroll, Greene | 17 min |
| Apr 12, 9:40 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Hamilton, Humboldt, Webster, Wright | 35 min |
| Apr 12, 9:41 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 49 min |
| Apr 12, 10:13 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hamilton, Hancock, Webster, Wright | 47 min |
| Apr 12, 10:20 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 25 min |
| Apr 12, 10:28 PM CDT | Special Weather Statement | DMX | Adair, Dallas, Madison, Polk | 62 min |
| Apr 12, 10:29 PM CDT | Special Weather Statement | DMX | Boone, Hamilton, Hardin, Story | 61 min |
| Apr 12, 10:31 PM CDT | Special Weather Statement | DMX | Adams, Ringgold, Taylor, Union | 59 min |
| Apr 12, 10:55 PM CDT | Special Weather Statement | DMX | Black Hawk, Bremer, Butler, Grundy, Hardin | 65 min |
| Apr 12, 11:15 PM CDT | Special Weather Statement | DMX | Marshall, Tama | 60 min |
| Apr 12, 11:19 PM CDT | Special Weather Statement | DMX | Dallas, Madison, Polk, Warren | 56 min |
| Apr 12, 11:21 PM CDT | Special Weather Statement | DMX | Clarke, Decatur, Lucas, Ringgold, Union | 54 min |
| Apr 12, 11:44 PM CDT | Special Weather Statement | DMX | Appanoose, Davis, Jasper, Mahaska, Marion, Monroe and 3 more | 61 min |
| Apr 13, 12:03 AM CDT | Special Weather Statement | DMX | Black Hawk, Bremer | 27 min |
| Apr 13, 12:11 AM CDT | Special Weather Statement | DMX | Clarke, Decatur, Jasper, Lucas, Mahaska, Marion and 5 more | 64 min |
| Apr 13, 6:42 AM CDT | River Flood Warning | DMX | Cerro Gordo, Floyd, Worth | 14 hr |
| Apr 13, 3:04 PM CDT | Wind Advisory | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 28 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.